Antidepressant and erectile dysfunction drug recalled after factory confusion

0
Share on Pinterest
A reminder was issued after a mixture of drugs. form load / Getty Images
  • A healthcare company called AvKARE has issued a voluntary recall after confusion at a third-party facility.
  • The confusion involved an antidepressant and an erectile dysfunction drug.
  • According to the advisory, only one batch of each drug was affected.

Tennessee-based healthcare company AvKARE issued a voluntary recall On Tuesday, December 7, after erectile dysfunction pills containing sildenafil (Viagra) were mistakenly packaged with the antidepressant trazodone at an unidentified third-party facility.

Confusion affected only one batch of each drug, according to Food and Drug Administration (FDA) announcement.

“These products have been recalled due to a mixture of two separate listed products inadvertently packaged together during bottling at a third-party facility,” the FDA wrote.

Healthline reached out to AvKARE for comment, but the company did not immediately respond.

According to the FDA, unintentional intake of sildenafil “may pose serious health risks to consumers with underlying medical conditions.”

The agency said that sildenafil could interact with the nitrates in certain prescription drugs like nitroglycerin, which could lower blood pressure to dangerous levels.

People typically use nitrates to treat chest pain (angina) or decreased blood flow to the heart (myocardial ischemia).

The misuse of trazodone is particularly risky for older people, who are already at a higher risk of falls, according to the Centers for Disease Control and Prevention (CDC).

“These adverse events may be of more concern in elderly patients due to an increased risk of falls and inability to drive,” the healthcare company said in their Release. “To date, AvKARE has not received any reports of adverse events related to this recall. ”

Side effects of trazodone include:

  • weakness or fatigue
  • dizziness or lightheadedness
  • instability while walking
  • uncontrollable shaking of a part of the body

“My biggest concern for someone taking a drug they thought was Viagra but was actually trazodone would be if they tried to drive a car or perform work tasks a few hours later and found themselves too drowsy. to do it safely ” Gonzalo J. Perez-Garcia, MD, a psychiatrist on the medical staff of Texas Health Dallas, told Healthline.

“During the first hour or two, depending on how much they took, one of the main properties or side effects of trazodone is sedation,” said Timothy Sullivan, MD, chair of psychiatry and behavioral sciences at Staten Island University Hospital in New York.

He added that sedation would probably be what they experienced the fastest.

Sullivan explained that it is for this reason that in some cases trazodone is used as a sleeping pill, “because it is not addictive and in low doses it usually does not have very serious side effects. important “.

Sullivan mentioned a potential side effect which he finds ironic, given the two drugs that were confused.

“Trazodone, interestingly, in high doses also has a significant case of priapism (prolonged erection). Which is ironic because it is mistaken for the sildenafil in the package, ”he said.

Although sildenafil (Viagra) is not considered to be a “serious” drug, this does not mean that the drug can be used safely without the advice of a doctor.

The drug significantly affects blood pressure and is also prescribed to improve exercise capacity in adults with high blood pressure in the vessels carrying blood to the lungs (pulmonary arterial hypertension).

Side effects can include:

  • sudden and severe vision loss
  • Blurred vision
  • sudden decrease or loss of hearing

If you are taking either of these medications, you can check the label to determine if the pills are being recalled.

  • For users of sildenafil, the lot number is 36884, NDC number 42291-748-01, with an expiration date of March 2022.
  • The trazodone recall affects lot number 36783, NDC number 42291-834-10, with an expiration date of June 2022.

Some Walmart pharmacies are affected by the recall. The retailer published a short list of its affected locations – two are in Texas and one is located in Oklahoma.

Patients who have questions regarding the recall are informed to call AvKARE at 1-855-361-3993, Monday through Friday 8 a.m. to 4 p.m. CST.

The company also recommends that patients contact their healthcare provider “if they have encountered any problems that may be related to taking or using these medicinal products.”

Adverse reactions or quality issues related to the mixture may also be reported to the FDA’s MedWatch Adverse Event Reporting Program:

  • Make a report in line.
  • Call 1-800-332-1088.
  • Download and complete this form, then mail it to the address on the form or fax it to 1-800-FDA-0178.

An antidepressant called trazodone has been mixed with sildenafil, a medicine used for erectile dysfunction.

Healthcare company AvKARE has issued a recall notice and has educated patients and healthcare providers on how to identify the affected batches of medicine.

Incorrect use of either of these drugs can lead to serious health problems, and patients are advised to contact the FDA if they experience any side effects after using pills from the affected lots.

Experts say the greatest risk is if you take trazodone and drive and find yourself too drowsy to do so safely.

Share.

Comments are closed.